Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 311  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2020  |  Volume : 65  |  Issue : 4  |  Page : 333-335
A rare case report of photosensitivity in non-hodgkin's lymphoma treated with lenalidomide


Department of Dermatology, Venereology and Leprosy, Government Medical College and Hospital, Nagpur, Maharashtra, India

Date of Web Publication11-Jun-2020

Correspondence Address:
Bhagyashree B Supekar
partment of Dermatology, Venereology and Leprosy, Government Medical College and Hospital, Nagpur, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_64_19

Rights and Permissions



How to cite this article:
Soni RK, Supekar BB, Mukhi JI, Singh RP. A rare case report of photosensitivity in non-hodgkin's lymphoma treated with lenalidomide. Indian J Dermatol 2020;65:333-5

How to cite this URL:
Soni RK, Supekar BB, Mukhi JI, Singh RP. A rare case report of photosensitivity in non-hodgkin's lymphoma treated with lenalidomide. Indian J Dermatol [serial online] 2020 [cited 2020 Jul 8];65:333-5. Available from: http://www.e-ijd.org/text.asp?2020/65/4/333/286408




Sir,

Lenalidomide is a 4-amino-glutarimide derivative of thalidomide that has an immunomodulatory and antitumoral effect. It is a useful therapeutic agent for multiple myeloma and myelodysplastic syndromes and has also been tried in acute and chronic lymphocytic leukemia, relapsed or refractory Hodgkin's lymphoma, T-cell non-Hodgkin's lymphoma (NHL), prostate cancer, non-small cell lung cancer, malignant melanoma, renal cancer, and advanced ovarian and peritoneal carcinoma.[1]

A 60-year-old male, a known case of NHL for 3 years, was treated with 6 cycles of cyclophosphamide, hydroxydaunorubicin synonym doxorubicin, oncovin synonym vincristine and prednisolone (CHOP) every 21 days followed by 6 cycles of ifosfamide and etoposide (I + E) every 21 days. After that, the patient was started on tab lenalidomide at a daily dose of 10 mg. Twenty days after the initiation of lenalidomide, he complained of a reddish raised rash over face, trunk, and extremities associated with moderate to severe itching. There was no history of any other photosensitive drug intake prior to onset of lesion.

On cutaneous examination, there were multiple erythematous scaly plaques over extensor aspects of both forearms, wrists, face, neck, chest, and upper part of the back. Few erythematous papules were present over abdomen, back, thigh, and legs [Figure 1]. Skin-colored nodules and plaques were present over posterior aspect of right leg [Figure 2]. Rest of the cutaneous examination was normal. General examination was normal except for inguinal lymphadenopathy. The systemic examination was normal. His hemoglobin was 7 g% and peripheral smear revealed atypical lymphocytes. Histopathology from erythematous scaly plaque over extensor aspect of right forearm was done. The epidermis revealed mild acanthosis, spongiosis with formation of spongiotic vesicle and perivascular lymphocytic infiltrate in upper dermis [Figure 3]. These findings were suggestive of photosensitive dermatitis.
Figure 1: Multiple erythematous scaly plaques on the exposed parts of body (pretreatment)

Click here to view
Figure 2: Skin-colored nodules and plaques present over the posterior aspect of right leg (non-Hodgkin's lymphoma)

Click here to view
Figure 3: Histopathology—epidermis showing mild acanthosis, spongiosis with the formation of spongiotic vesicle, and perivascular lymphocytic infiltrate in upper dermis (H and E, ×100 above & ×400 below)

Click here to view


Lenalidomide treatment was interrupted and the patient showed significant resolution of symptoms in the form of diminution of erythema and scaling after 2 weeks of treatment with oral prednisolone, antihistamines and broad-spectrum sunscreen [Figure 4]. The patient was lost to follow-up after 2 weeks. Considering the history, clinical features, and histopathology, a diagnosis of lenalidomide-induced photosensitive rash was made. This case was reported to Pharmacovigilance Programme of India (PvPI) (Report no. 2019/24027). Based on the World Health Organization (WHO) Uppsala Monitoring Center (UMC) scale, photosensitivity because of lenalidomide was considered as probable adverse drug reaction.
Figure 4: Erythema and scaling markedly diminished (post-treatment)

Click here to view


Based on Schumock and Thornton preventability scale, our patient had a definitive preventable type of adverse drug reaction.[2]

Lenalidomide acts by inhibition of angiogenesis, downregulation of tumor necrosis factor-alpha (TNF-α), inhibition of cyclooxygenase-2 (COX-2), and enhanced activation of cytotoxic (CD8) T-cells. With increased production of interleukin (IL) 27 and stimulation of natural killer (NK) and dendritic cell function, it stimulates T-cell proliferation and the production of IL-2 and IL-10; inhibits IL-1b and IL-6; and modulates IL-12 production.[3] Lenalidomide is more effective having fewer side effects than thalidomide. It does not produce polyneuropathy, constipation, or drowsiness. The most frequent side effects are myelosuppression, pulmonary embolism, gastrointestinal (GI) alterations, and atrial fibrillation. The skin-related side effects appear with a frequency between 12% to 43%.[3] The dermatological side effects that have been reported are morbilliform rash, urticarial rash, folliculitis, leukocytoclastic vasculitis, Stevens–Johnson syndrome, and paronychia but the most common side effect was reported as morbilliform rash.[4] These side effects have been reported normally during the first month of treatment. These side effects have been treated with topical or oral corticosteroids, antihistamines, sunscreens, temporary discontinuation, and a desensitization scheme. Lee et al. proposed a desensitization scheme for lenalidomide as progressive increase in doses and frequency to reach a target dose of 10 mg/day over the course of 6 weeks.[5]

Till now, only one case of lenalidomide-induced photosensitivity has been reported in the literature, by Perez-Paredes et al., in which a patient with myelodysplastic syndrome developed photosensitivity after 10 days of lenalidomide at the dose of 10 mg/day.[6] Dermatological adverse drug reactions to lenalidomide can be prevented by various measures, such as sun avoidance, especially during peak daylight hours, and the use of sun-protective clothing and broad-spectrum sunscreens.

We, hereby, report this case of photosensitivity in the patient of NHL because of paucity of literature from India. This case is reported to create awareness regarding lenalidomide-induced photosensitivity.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgements

The authors express thanks to Mr. Piyush Nama, Pharmacovigilance Associate, Department of Pharmacology, Government Medical College, Nagpur, and National Coordination Centre - Pharmacovigilance Programme of India (PvPI), Indian Pharmacopoeia Commission, Ghaziabad, India for their guidance and support.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Galustian C, Dalgleish A. Lenalidomide: A novel anticancer drug with multiple modalities. Expert Opin Pharmacother 2009;10:125-33.  Back to cited text no. 1
    
2.
Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm 1992;27:538.  Back to cited text no. 2
    
3.
Patrizi A, Venturi M, Dika E, Maibach H, Tacchetti P, Brandi G. Cutaneous adverse reactions linked to targeted anticancer therapies bortezomib and lenalidomide for multiple myeloma: New drugs, old side effects. Cutan Ocul Toxicol 2014;33:1-6.  Back to cited text no. 3
    
4.
Barley K, He W, Agarwal S, Jagannath S, Chari A. Outcomes and management of lenalidomide-associated rash in patients with multiple myeloma. Leuk Lymphoma 2016;57:2510-5.  Back to cited text no. 4
    
5.
Lee MJ, Wickner P, Fanning L, Schlossman R, Richardson P, Laubach J, et al. Lenalidomide desensitization for delayed hypersensitivity reactions in 5 patients with multiple myeloma. Br J Haematol 2014;167:127-31.  Back to cited text no. 5
    
6.
Perez-Paredes MG, Rodriguez-Prieto MÁ, Ruiz-Gonzalez I, Valladares-Narganes LM. Lenalidomide-induced photosensitivity. Photodermatol Photoimmunol Photomed 2013;29:334-6.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,312 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed88    
    Printed1    
    Emailed0    
    PDF Downloaded4    
    Comments [Add]    

Recommend this journal